Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 161, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2014, 7:37 PM MDT for Park County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2014, 7:37 PM MDT (01:37 UTC)
- Expired
- Jul 2, 2014, 8:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Park County, CO
The radar
The Denver radar (KFTG), 112 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
648
WUUS55 KBOU 030137
SVRBOU
COC093-030200-
/O.NEW.KBOU.SV.W.0161.140703T0137Z-140703T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
737 PM MDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PARK COUNTY IN CENTRAL COLORADO...
* UNTIL 800 PM MDT
* AT 735 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF JEFFERSON...OR 49 MILES SOUTHWEST OF DENVER...MOVING EAST AT 15
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
JEFFERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING AND HEAVY RAIN ARE ALSO
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3925 10577 3935 10585 3945 10568 3937 10555
3925 10559
TIME...MOT...LOC 0135Z 262DEG 11KT 3934 10574
HAIL...1.00IN
WIND...<50MPH
$$
BAKER1 follow-up statement
653
WWUS55 KBOU 030153
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
753 PM MDT WED JUL 2 2014
COC093-030202-
/O.EXP.KBOU.SV.W.0161.000000T0000Z-140703T0200Z/
PARK CO-
753 PM MDT WED JUL 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PARK COUNTY WILL
EXPIRE AT 800 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3925 10577 3935 10585 3945 10568 3937 10555
3925 10559
TIME...MOT...LOC 0151Z 262DEG 11KT 3934 10574
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:40 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 2, 3:40 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 340 PM MDT WED JUL 2 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 240 PM MDT WED JUL 2 2014 PREVIOUS CHANGES STILL LOOKING GOOD WITH THE PLAINS EXPECTED TO REMAIN CAPPED AND ONLY ISOLATED WEAK CONVECTION IN THE MOUNTAINS. EXPECT THE CLOUDS AT THE TOP OF THE MIXED LAYER TO BE SLOW TO DISSIPATE THIS EVENING AS IT IS FAIRLY MOIST AT THAT LEVEL. AT THE SURFACE THERE WILL LIKELY BE ENOUGH WARMING AND WIND TO PREVENT STRATUS...THOUGH THERE IS A CHANCE OF DEVELOPING SOME SHALLOW LOWER STRATUS OVER THE EASTERN PART OF THE PLAINS LATE TONIGHT. FOR THURSDAY THERE WILL BE A BIT MORE MOISTURE...AND IT WILL BE STILL WARMER BOTH SURFACE AND ALOFT. WE SHOULD BE CLOSER TO GETTING CONVECTION TO DEVELOP...BUT THE SITUATION MAY WIND UP BEING SIMILAR WITH THE PLAINS BEING A LITTLE SHY OF THE HEAT NEEDED FOR THERMALLY DRIVEN STORMS. MAYBE A BETTER CHANCE WITH OUTFLOW BOUNDARIES FROM MOUNTAIN CONVECTION IN THE LATE AFTERNOON OR EVENING. CAPES WILL BE BELOW 1000 J/KG IN THE MOUNTAINS...MAYBE UP TO 1500 J/KG ON THE PLAINS BUT WITH A WEAK SHEAR ENVIRONMENT ANY ORGANIZATION SHOULD BE ALONG BOUNDARIES SO IT DOES NOT LOOK LIKE MUCH OF A SEVERE THREAT. FORECAST TEMPERATURES LOOK PRETTY GOOD. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 340 PM MDT WED JUL 2 2014 UPPER RIDGE CONTINUES TO BUILD OVER THE REGION FRIDAY WITH CENTER OF THE 5H HIGH NEAR THE FOUR CORNERS. SURFACE TROUGH EXPECTED TO DEVELOP ACROSS THE EASTERN PLAINS BY THE AFTERNOON. MODELS SHOW SUBTROPICAL MOISTURE CONTINUING TO MOVE NORTH INTO COLORADO...THOUGH CROSS SECTIONS INDICATE MOST OF THE MOISTURE IN THE MID LEVELS. DAYTIME HEATING WILL HELP GENERATE SOME THUNDERSTORMS BY THE AFTERNOON...WITH MOST OF ACTIVITY ACROSS THE MOUNTAINS. STORMS TO CONTINUE INTO THE EVENING...AND SHOULD END AROUND MIDNIGHT WITH LACK OF ANY SUPPORT TO KEEP ANY STORMS GOING OVERNIGHT. BRIEF MODERATE RAIN AND GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. WITH FAIRLY LIGHT FLOW ALOFT...STORMS COULD BE SLOW MOVING AND MAY PRODUCE LOCALLY HEAVY RAINFALL. TEMPERATURES TO BE WARMER WITH HIGHS IN THE LOW AND MIDDLE 90S ACROSS THE PLAINS WITH MAINLY 70S IN THE MOUNTAINS. LITTLE CHANGE IN THE PATTERN EXPECTED FOR SATURDAY AND SUNDAY WITH UPPER RIDGE OVER THE REGION. MODELS DO INDICATE A SLIGHT DECREASE IN THE SUBTROPICAL MOISTURE FLOW FROM THE SOUTH...BUT STILL ENOUGH FOR AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. AGAIN...STORMS TO PRODUCE BRIEF MODERATE RAIN AND GUSTY WINDS. FLOW ALOFT TO REMAIN FAIRLY LIGHT...SO SLOW MOVING STORMS STILL A POSSIBILITY. HIGHS LOOK TO BE IN THE MID 90S ACROSS THE PLAINS AND MID 60S TO AROUND 80 DEGREES IN THE HIGH COUNTRY. FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY: RIDGE LOOKS TO RETROGRATE ON MONDAY AS AN UPPER TROUGH MOVES OUT OF CANADA. THERE WILL STILL BE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. BY WEDNESDAY... MODELS SHOW THE TROUGH MOVING INTO THE NORTHERN PLAINS WITH THE FLOW ALOFT BECOMING NORTHWEST. SURFACE FRONT LOOKS TO MOVE INTO NORTHEAST COLORADO LATE TUESDAY WITH DEVELOPING UPSLOPE FLOW AND COOLER TEMPERATURES. BOTH GFS AND ECMWF SHOW SOME INCREASE IN MOISTURE...WITH THE ECMWF DRIER. WILL CONTINUE WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR NOW WITH TEMPERATURES COOLING TO NEAR AROUND AVERAGE BY WEDNESDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON) ISSUED AT 340 PM MDT WED JUL 2 2014 VFR THROUGH THURSDAY. ISOLATED STORMS EXPECTED TO STAY WEST AND SOUTHWEST OF DENVER THIS EVENING...JUST A SLIGHT CHANCE OF A BRIEF PERIOD OF GUSTY WINDS. FOR THURSDAY A BIT MORE THUNDERSTORM COVERAGE BUT STILL JUST A CHANCE OF VARIABLE WINDS AND NO OTHER IMPACTS EXPECTED. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GIMMESTAD LONG TERM...D-L AVIATION...GIMMESTAD
Hazardous weather outlook, Jul 2, 11:03 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1103 AM MDT WED JUL 2 2014 COZ030>051-031715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1103 AM MDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 70. THERE IS A SLIGHT CHANCE THAT ONE OF THESE STORMS WILL MOVE OFF THE MOUNTAINS INTO DENVER OR AREAS SOUTH OF DENVER LATE IN THE DAY. BRIEF RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREAT FROM THE SHOWERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE WILL BE OVER THE REGION THROUGH MONDAY WITH WARM CONDITIONS PREVAILING. TEMPERATURES WILL BE AT OR ABOVE AVERAGE. SUBTROPICAL MOISTURE MOVING INTO THE STATE WILL CAUSE DAILY AFTERNOON AND EVENING THUNDERSTORMS...THOUGH THE MOISTURE WILL DECREASE SLIGHTLY OVER THE WEEKEND. LIGHT WINDS ALOFT WILL ALLOW FOR SLOWER MOVING STORMS WHICH MAY PRODUCE BRIEF HEAVY RAIN IN SOME AREAS. A WEATHER SYSTEM IS EXPECTED TO PUSH SOUTH FROM CANADA ON TUESDAY...BRINGING COOLER AIR TO NORTHEAST COLORADO WITH TEMPERATURES NEAR OR SLIGHTLY BELOW AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/LESZCYNSKI
In the hours before
Special weather statement, Jul 2, 4:41 PM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT WED JUL 2 2014
COZ037-022315-
CENTRAL AND SOUTHEAST PARK COUNTY CO-
441 PM MDT WED JUL 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PARK COUNTY UNTIL
515 PM MDT...
AT 437 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF WAUGH MOUNTAIN...OR 51 MILES WEST OF COLORADO
SPRINGS...MOVING WEST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GUFFEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN STRONG GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE
TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS SLOW MOVING THUNDERSTORM MAY ALSO BE PRODUCING HEAVY RAINFALL.
THE HEAVY RAINFALL MAY REDUCE VISIBILITIES AND CAUSE MINOR FLOODING
OF LOW LYING AREAS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3869 10577 3882 10589 3890 10572 3880 10552
3870 10552
TIME...MOT...LOC 2237Z 082DEG 7KT 3875 10576
BAKERSpecial weather statement, Jul 2, 5:36 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 536 PM MDT WED JUL 2 2014 COZ037-030015- CENTRAL AND SOUTHEAST PARK COUNTY CO- 536 PM MDT WED JUL 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PARK COUNTY UNTIL 615 PM MDT... AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF ELEVENMILE CANYON RESERVOIR...OR 45 MILES WEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. RADAR IS INDICATING SOME CIRCULATION WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL PARK COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY ALSO BE OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3891 10576 3895 10564 3883 10554 3877 10568 TIME...MOT...LOC 2334Z 334DEG 14KT 3886 10566 BAKER
Special weather statement, Jul 2, 7:11 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT WED JUL 2 2014
COZ034-037-030200-
CENTRAL AND SOUTHEAST PARK COUNTY CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
711 PM MDT WED JUL 2 2014
...SPECIAL WEATHER STATEMENT...
AT 710 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COMO...OR 53 MILES SOUTHWEST OF DENVER...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...TARRYALL RESERVOIR...KENOSHA PASS AND COMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY ALSO PRODUCE BRIEF HEAVY RAINFALL.
&&
LAT...LON 3933 10594 3944 10575 3937 10561 3921 10560
3922 10588
TIME...MOT...LOC 0110Z 257DEG 18KT 3932 10583
BAKERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:11 PM MDT | Special Weather Statement | BOU | Park | 49 min |
| Jul 3, 4:15 PM MDT | Special Weather Statement | BOU | Larimer | 15 min |
| Jul 3, 4:39 PM MDT | Special Weather Statement | BOU | Boulder | 36 min |
| Jul 3, 5:10 PM MDT | Special Weather Statement | BOU | Boulder | 50 min |
| Jul 3, 5:44 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Gilpin, Jefferson | 21 min |
| Jul 3, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.